Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 38, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 8, 2021, 5:56 PM CDT for Franklin County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2021, 5:56 PM CDT (22:56 UTC)
- Expired
- May 8, 2021, 6:22 PM CDT
- In force
- 26 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Franklin County, NE
The radar
The Grand Island radar (KUEX), 38 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586
WUUS53 KGID 082256
SVRGID
NEC061-082345-
/O.NEW.KGID.SV.W.0038.210508T2256Z-210508T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
556 PM CDT Sat May 8 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northeastern Franklin County in south central Nebraska...
* Until 645 PM CDT.
* At 556 PM CDT, a severe thunderstorm was located near Upland, or 28
miles southeast of Holdrege, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Campbell and Upland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 9893 4035 9873 4029 9873 4016 9895
4023 9903
TIME...MOT...LOC 2256Z 228DEG 15KT 4024 9891
HAIL...1.00IN
WIND...60MPH
$$
Rossi1 follow-up statement
114
WWUS53 KGID 082322
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
622 PM CDT Sat May 8 2021
NEC061-082332-
/O.CAN.KGID.SV.W.0038.000000T0000Z-210508T2345Z/
Franklin NE-
622 PM CDT Sat May 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Nebraska.
LAT...LON 4035 9893 4035 9873 4029 9873 4016 9895
4023 9903
TIME...MOT...LOC 2320Z 228DEG 15KT 4031 9880
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:11 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 8, 3:11 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 311 PM CDT Sat May 8 2021 .DISCUSSION...(This evening through Saturday) Issued at 242 PM CDT Sat May 8 2021 A few light returns are evident on radar this afternoon along a warm frontal boundary draped across the northwestern fringes of the local area. The dryline is located across western Kansas...and into southwestern Nebraska. So far...little if any precipitation from the light returns is reaching the ground...but continue to expect the radar to get more active over the next few hours as the associated area of low pressure across southeastern Colorado tracks east and a cold front crosses the local area late this afternoon through evening. This front is expected to be the focus of thunderstorm activity this evening as it rapidly tracks southeast and largely through the local area by around midnight tonight. At 3 PM...SPC mesoanalysis indicates around 500 J/KG of CAPE across south central Nebraska...increasing to near 2000 J/KG across north central Kansas. With the best shear values across north central Kansas and eastern fringes of the area...expect the strongest storms to be located where these parameters overlap...with all modes of severe weather possible...although large hail and damaging wind gusts remain the most favored. Latest NAM and CAMS are initiating convection a bit further northwest than previous runs...which makes sense given the current location of the front. As a result...expect convection to fire up in the 5 to 7 PM time frame stretching from Dawson to Valley county...rapidly intensifying and tracking east southeast as it crosses the tri-cities during the early evening hours. Again, while some hail and strong wind gusts cannot be ruled out with this initial convection, the more widespread and better changes for severe weather look to be just southeast of the tri- cities and into north central Kansas this evening where the combination of best shear and instability exist. With the quick progression of this system...expect the chance for thunderstorms to diminish rapidly behind the cold front...and for any post frontal precipitation to be winding down by daybreak Sunday. That said...Sunday still does not appear to be the nicest day as clouds are expected to linger along with breezy north winds and temperatures 15-25 degrees below recent days. In fact...Sunday will mark the first day of a prolonged stretch of below normal temperatures across the local area through at least mid week...as a trough aloft continues across the plains with off and on again small chances for light rain showers. Later in the week...expect high pressure to begin to nudge across the area from the west...with temperatures returning closer to normal and at least the chance for a few afternoon and evening thunderstorms Thursday through Saturday. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday) Issued at 1217 PM CDT Sat May 8 2021 Windy conditions are materializing at both terminals this afternoon as an area of low pressure continues to intensify on the lee side of the Rockies. This area of low pressure will track east late this afternoon/evening...with winds gradually backing...but remaining strong with gusts to near 30 KTS...through the overnight hours as a cold front crosses the terminals. Expect TSRAs to develop along this front, with KGRI more favored for a few thunderstorms this evening as the low tracks east. Thunderstorm potential should rapidly diminish behind this front...with MVFR CIGS setting in for the remainder of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Rossi AVIATION...Rossi
Hazardous weather outlook, May 8, 2:40 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 240 PM CDT Sat May 8 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 240 PM CDT Sat May 8 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop across portions of the area this afternoon and evening. Some of these storms could be severe, mainly for areas along and south of a line extending from Alma, to Hastings, to York, NE. The primary threats will be large hail to around the size of golf balls and damaging winds to around 60 mph. An isolated tornado cannot be ruled out, especially across north central Kansas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Areas of frost are possible Sunday night and Monday morning, primarily for areas north of Interstate 80 and west of Highway 281. Additional thunderstorm chances return to portions of the area Thursday evening, and again Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Reports of damaging wind gusts, hail of any size as well as funnel clouds or tornadoes are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, May 8, 5:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT SAT MAY 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL CARLETON 40.31N 97.68W
05/08/2021 E0.70 INCH THAYER NE TRAINED SPOTTER
PEA TO DIME SIZED HAIL IN CARLETON.
&&
SRThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 5:39 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Nuckolls, Webster | 51 min |
| May 8, 5:47 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 24 min |
| May 8, 6:18 PM CDT | Special Weather Statement | GID | Webster | 27 min |
| May 8, 6:28 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 47 min |
| May 8, 6:32 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Webster | 12 min |
| May 8, 6:46 PM CDT | Severe Thunderstorm Warning | GID | Clay, Nuckolls, Webster | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.